I've just been diagnosed as being lactose intolerant and am watching my dairy intake. How does a person become lactose intolerant? Can the lactose in oral medications cause me problems?
Lactose is a type of sugar found in milk and other dairy products, and lactose intolerance
occurs when a person does not produce enough of the enzyme called lactase.
Most people who are lactose intolerant can tolerate the lactose in oral medication because it usually takes around 12 to 18 gm of lactose - about the amount in 8 to 12 oz of milk - to cause the symptoms that include gas, bloating, diarrhea, and abdominal pain. Most oral medications contain far less than this amount. However, some individuals may still experience those symptoms from very small amounts of lactose. In these cases, lactase enzyme supplementation may help. These supplements, available over the counter, help by breaking down lactose. Probiotics, which contain beneficial bacteria that may help break down lactose, are another possible remedy.
If you are sensitive enough, talk to your doctor about switching to either a different formulation of the medication or a different medication altogether. If these options are unavailable, ask about having the medication compounded without the lactose.
View lactose intolerance products available on Walgreens.com.
Back to Ask a Pharmacist